Alert archive / Virginia / Tornado Warnings in 2022

Tornado Warning 18, NWS Blacksburg, VA

May 6, 2022Halifax County, Virginia

NWS Blacksburg, VA issued this tornado warning at May 6, 2022, 9:02 PM EDT for Halifax County, Virginia. It was in force for 28 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2022, 9:02 PM EDT (01:02 UTC)
Expired
May 6, 2022, 9:30 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 110 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:04 PM EDTHAIL 12 Wnw Cluster Springs, VAHAIL UP TO THE SIZE OF A QUARTER AND TREE DAMAGE FROM THUNDERSTORM WINDS OCCURRED ON LINK PURYEAR ROAD.
May 6, 9:11 PM EDTTSTM WND DMG4 Wnw Virgilina, VACORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 WNW VIRGILINA. MEDIUM SIZED TREES DOWN.
May 6, 9:12 PM EDTTSTM WND DMG1 Sw South Boston, VA4 REPORTS OF TREES DOWN ALONG PHILPOT ROAD.
May 6, 9:18 PM EDTTSTM WND DMG3 Wsw Hitesburg, VACORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 WSW HITESBURG. TREE DOWN ON NORTH FORK CHURCH RD, VIA 911 CENTER.
May 6, 9:22 PM EDTTSTM WND DMG4 W Hitesburg, VAAT LEAST 2 TREES WERE BLOWN DOWN ALONG KINGWOODS ROAD NEAR THE COMMUNITY OF VIRGILINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:32 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

650 
WFUS51 KRNK 070102
TORRNK
VAC083-070130-
/O.NEW.KRNK.TO.W.0018.220507T0102Z-220507T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
902 PM EDT Fri May 6 2022

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  South central Halifax County in south central Virginia...

* Until 930 PM EDT.
    
* At 902 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Alton, or near Turbeville, moving northeast at 40
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  South Boston...
  Turbeville...
  Hitesburg...
  Cluster Springs...
  Alton...
  and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3659 7872 3654 7896 3654 7902 3659 7906
      3676 7883 3664 7871
TIME...MOT...LOC 0102Z 237DEG 35KT 3658 7898 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BMG
1 follow-up statement
051 
WWUS51 KRNK 070113
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
913 PM EDT Fri May 6 2022

VAC083-070130-
/O.CON.KRNK.TO.W.0018.000000T0000Z-220507T0130Z/
Halifax VA-
913 PM EDT Fri May 6 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR SOUTH 
CENTRAL HALIFAX COUNTY...
    
At 913 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Cluster Springs, or near Virgilina, moving northeast
at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hitesburg...
Cluster Springs...
and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3659 7872 3655 7893 3657 7897 3661 7899
      3674 7881 3664 7871
TIME...MOT...LOC 0113Z 247DEG 26KT 3661 7889 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BMG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 6, 8:48 PM EDT, 14 minutes earlier.

Area forecast discussion, May 6, 8:48 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
848 PM EDT Fri May 6 2022

.SYNOPSIS...
Low pressure was over the Mid Mississippi and Tennessee Valleys
this afternoon with a front extending from the low into the
Carolinas. This low will track slowly east tonight and Saturday
bringing several periods of showers and thunderstorms through
Sunday. As the low moves offshore, high pressure builds in with
drier and warmer weather for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 830 PM EDT Friday...

Severe weather is ongoing with Tornado Watch 187 in effect
until 10 pm. Wind, hail, and a few tornadoes have been reported
in addition to poor drainage flooding. One particular supercell
moved across Rockingham County NC with a radar indicated
tornado.

Outflow from current activity is moving east into southside VA
and the piedmont of NC. The severe threat continues across
Tornado Watch 187 and is expected to persist for a couple more
hours before gradually weakening. Large hail and damaging gusts
remain the primary threats, though a tornado cannot be ruled
out.

Regional radar data shows relatively widespread strong to
severe thunderstorms in progress across much of central VA,
southward into much of central and eastern NC. Many of these
storms are multicells/transient supercells with a history of
severe hail/wind gusts and very isolated tornadoes. These storms
are moving over an airmass characterized by surface
temperatures around 70-75F, contributing to around 1000 J/kg
MLCAPE. However, nocturnal cooling has begun given sunset, and
the central NC/VA storms are progressing towards eastern NC/VA,
where a convectively overturned airmass exists due to earlier
storms. As such, the severe threat is expected to gradually wane
through the evening. In the immediate term, any of the more
robust storms in progress will remain capable of producing all
facets of severe, with the best chance of a tornado remaining
with storms that most favorably interact with the warm front.

In the wake of the storms expecting a general area of stratiform
rain. An occasional rumble of thunder may also occur, but the
overall trend will be for things to wind down after midnight.
Pockets of low clouds and fog will develop overnight especially
where it has rained (which is just about everywhere) Low
temperatures will be in the upper 40s in the mountains to the
mid 50s in the piedmont. A closed upper level low will slowly
directly overhead Saturday. This low should steepen the lapse
rates aloft and continue to bring showers through Saturday with
maybe a few thunderstorms in the afternoon. High temperatures
Saturday will climb into the lower 50s in the mountains to the
lower 70s in the piedmont.

Moderate confidence in the Near Term Forecast.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...

Dry conditions return for the start of the week...

A closed upper level low will be just north of the area and then
track eastward, heading off the coast of the Delmarva Peninsula by
Sunday morning. Upper level ridging starts building into the area,
extending from the Gulf of Mexico up near the Great Lakes. These two
features establish decent north/northeasterly flow at 500mb.

At the surface, the low pressure center slowly moves off to the
North Carolina coast by Saturday night, and with it, decreasing our
chances of showers and storms by the nighttime hours. Surface high
pressure will sit to the north of the surface low in Eastern Canada,
setting up a blocking pattern for the beginning of the week. Winds
on the order of 10 to 20 mph from the north/northeast will dominate
Sunday into Monday as we sit between these two features.

Temperatures are a bit cooler for this period, thanks to the
northerly flow, but we do stay dry through this period once the low
pressure system moves offshore by Saturday evening.

&&

.LONG TERM

Average confidence on ceiling, visibility and wind.
Below average confidence on timing of thunderstorms this
afternoon and evening at any specific airport. /TUESDAY THROUGH FRIDAY/...
As of 230 PM EDT Friday...

Another round of shower and storm chances later in the week...

The influence of the surface high pressure sitting to our north will
keep us dry for the middle of the week. However, the surface low
pressure that will have crossed the area on Saturday will continue
to spin off the coast of the Southeastern US. By the end of the
week, this will drift back westward, getting closer to the coast. As
it approaches for the second half to end of the week, it will
increase the possibility of another round of associated showers and
storms. However, models differ in when the low will get close enough
to the coast to bring the precipitation chances.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
As of 830 PM EDT Friday...

Low pressure was over the Lower Ohio Valley and will move into
and across the central Appalachians tonight and Saturday. This
will result in low cigs and vsbys through Saturday with areas of
showers and thunderstorms. The main threat for thunderstorms
early tonight will be east of the Blue Ridge from the piedmont
to the coast. A general area of rain and rain showers will
linger over the area into Saturday.

Extended Aviation Discussion...

MVFR conditions are expected to linger for much of the weekend
with an opportunity for late night and early morning IFR/LIFR
visibilities from fog. Clouds will remain Monday and Tuesday
with potential for sub-VFR ceilings, but dry weather is
expected.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...PM
SHORT TERM...AS
LONG TERM...AS
AVIATION...PM
Hazardous weather outlook, May 6, 8:51 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
851 PM EDT Fri May 6 2022

NCZ001>003-018>020-VAZ007-009>016-018>020-WVZ042>044-507-508-080100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Craig-Alleghany VA-
Bath-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
851 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-080100-
Stokes-Rockingham-Caswell-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
851 PM EDT Fri May 6 2022

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Local storm report, May 6, 8:25 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     CHILHOWIE               36.80N 81.68W
05/06/2022                   SMYTH              VA   EMERGENCY MNGR

            MULTIPLE STRUTURES WITH DAMAGE DUE TO
            THUNDERSTORMS WINDS ALONG 35 EAST MAIN
            STREET IN CHILHOWIE.

&&

EST
Local storm report, May 6, 8:27 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 ESE HOLLINS           37.33N 79.92W
05/06/2022  E0.25 INCH       ROANOKE            VA   PUBLIC

&&
Special weather statement, May 6, 8:41 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT Fri May 6 2022

VAZ016-017-032-070145-
Patrick VA-Floyd VA-Carroll VA-
841 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of Floyd, eastern
Carroll and central Patrick Counties through 945 PM EDT...

At 841 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dugspur to near Stuart. Movement was
northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart...
Floyd...
Indian Valley...
Woolwine...
Willis...
Ararat...
and Laurel Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.

&&

LAT...LON 3664 8069 3701 8051 3699 8049 3700 8049
      3700 8047 3702 8045 3701 8044 3702 8043
      3700 8042 3701 8041 3702 8041 3701 8039
      3702 8038 3691 8020 3687 8023 3685 8010
      3683 8007 3656 8033
TIME...MOT...LOC 0041Z 228DEG 45KT 3680 8055 3666 8034

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RAB
Local storm report, May 6, 8:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             2 E BETHEL              36.45N 79.41W
05/06/2022  E1.75 INCH       CASWELL            NC   PUBLIC

            GOLF BALL SIZE HAIL REPORTED AT THE
            INTERSECTION OF ALLISON ROAD AND LAKE ROAD.

&&

EST
Local storm report, May 6, 8:56 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             3 SSW LAYMANTOWN        37.33N 79.87W
05/06/2022  E0.25 INCH       ROANOKE            VA   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, May 6, 8:58 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 NNW ORISKANY          37.63N 79.99W
05/06/2022  E0.88 INCH       BOTETOURT          VA   PUBLIC

            VIA VIDEO ON SOCIAL MEDIA.

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:05 PM EDTSpecial Weather StatementRNKBath40 min
May 6, 8:06 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville24 min
May 6, 8:11 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania49 min
May 6, 8:15 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Wythe, City of Galax116 min
May 6, 8:20 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington41 min
May 6, 8:30 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania60 min
May 6, 8:34 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg41 min
May 6, 8:35 PM EDTTornado WarningRNKHalifax, Pittsylvania15 min
May 6, 8:41 PM EDTSpecial Weather StatementRNKFloyd, Patrick64 min
May 6, 8:41 PM EDTSevere Thunderstorm WarningRNKFranklin31 min
May 6, 8:58 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania62 min
May 6, 8:59 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax61 min
May 6, 9:08 PM EDTSevere Thunderstorm WarningRNKPittsylvania37 min
May 6, 9:27 PM EDTTornado WarningRNKCharlotte, Halifax20 min
May 6, 9:29 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania61 min
May 6, 9:52 PM EDTSpecial Weather StatementRNKHalifax23 min
May 7, 6:22 AM EDTAreal Flood AdvisoryRNKBath3 hr

Nearby

Tornado Warnings in Virginia, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.